Agenda: 2024 E3SM Tutorial Workshop

 

Tuesday (May 7)

Wednesday (May 8)

Thursday (May 9)

Friday (May 10)

 

Tuesday (May 7)

Wednesday (May 8)

Thursday (May 9)

Friday (May 10)

 

chair: @Jill Chengzhu Zhang

chair: @Chris Terai

chair: @Wuyin Lin

chair: @Chris Terai

7:30

breakfast provided, Shyh Wang Hall

breakfast and coffee

breakfast and coffee

breakfast and coffee

8:00-8:15

Check-in + settling in + coffee

coffee

coffee

coffee

8:15-8:30

Welcome to tutorial / code of conduct and expectations

 

Check-in + settling in

Check-in + settling in

Check-in + settling in

8:30-9:15

45 mins

Intro to E3SM project: Dave Bader, Renata McCoy

 

Ocean and Sea-ice modeling
Mark Petersen, Alice Barthel, Darin Comeau

 

 

Single Column Model (SCM) and Doubly-Periodic (DP) config

Xue Zheng

 

TMQ_movie_003a_subset.mp4

 

Regionally Refined Model (RRM) - simulations

Qi Tang

Multi-scale Modeling Framework (MMF)

Walter Hannah

 

Human Earth System Coupling Part II
(15 min talk + 5 min questions)

Qing Zhu

 

Influence of Eastern Pacific hurricanes on the Southwest US wildfire environment
(15 min talk + 5 min questions)

Karthik Balaguru

 

9:15-10:00

45 mins

Coupled system overview
Chris Golaz

 

Testing and code review

Rob Jacob

See https://acme-climate.atlassian.net/wiki/spaces/DOC/pages/3438608385

And https://esmci.github.io/cime/versions/master/html/users_guide/testing.html

You may want to have a terminal open to follow along with the testing portion.

10:00-10:15

break

break

break

break

10:15-11:00

45 minutes

Atmosphere modeling

Shaocheng Xie, Paul Ullrich

 

 

 

Land and River modeling

Dan Ricciuto

Tian Zhou

Jennifer Holm

 

SCREAM

Peter Caldwell

 

Polar Processes, Sea-Level Rise, and Coastal Impacts overview, including land ice and ice shelf cavity modeling

(15 min talk + 5 min questions)

 

Darin Comeau, Alice Barthel

 

Improvements in the aerosols and aerosol forcings in v3

(15 min talk + 5 min questions)

Susannah Burrows

11:00-11:45

45 minutes

Human Earth System Coupling Part I

Alan Di Vittorio

 

Kat Smith

 

The Vertical Grid
of the E3SM Atmosphere

(15 min talk + 5 min questions)

Walter Hannah

 

Machine Learning applications for climate modeling

(15 min talk + 5 min questions)

Peter Caldwell

 

11:45-13:00

Group picture before lunch

Lunch break

Lunch break

Lunch break

Lunch break

13:00-13:15

 

NERSC computational environment and E3SM HPC resources (13:00-13:15pm 15 mins)

Noel Keen

 

Practicum: Modifying simulation configurations – options, namelist changes (simulation design, parameter tuning, input, output)

Instructor

Wuyin Lin, Chris Terai,

Mark Petersen, Darin Comeau

Dan Ricciuto

Practicum run scripts

 

 

Practicum: Standard post-processing workflow(zstash archiving/extraction, zppy diagnostics workflow)

Instructor & TAs

Ryan Forsyth, Chris Golaz

 

 

Practicum: Breakout sessions:

  1. atmosphere(lead: Walter Hannah)
    remain in lecture room

  2. land (lead: Dan Ricciuto)
    in speaker ready room 4022 (upstairs, north west corner). zoom link: Meeting A: 973 1064 2750, passcode: 185363.

  3. ocean/ice (lead: Mark Petersen) upstairs in back, room 4202. Zoom link Meeting B: 956 6163 5245, passcode: 643047

  1. continuation of practicum exercises from week

 

13:15-13:30

Practicum Intro: Run E3SM (set up simulation+code management, run simulation with CIME and run scripts)+ Provenance

NOTE: This is HANDS ON!. Have 2 terminals open and logged in to Perlmutter. You should have a copy of the E3SM source code.

See intro to the Case Control System.

Commands (v3):

Run script

Instructor with TAs

Rob Jacob and Chris Golaz

13:30-14:00

14:00-14:30

Practicum (submitting coupled simulation)

14:30-14:50

20mins

““ + break

““+ break

““ + break

break

14:50-15:20

Practicum Intro: Post processing tools for analyzing E3SM data (e3sm_unified, nco, ncvis, xarray/xcdat, uxarray etc)

Instructor with TAs

Paul Ullrich,

Charlie Zender,

 

Tom Vo

Practicum Setup instructions

  1. Go to JupyterHub (Login Node): 

https://jupyter.nersc.gov/hub/home

  1. Open up a terminal and clone the repo:

git clone https://github.com/xCDAT/xcdat-validation

  1. Find the notebooks under: 

demos/2024-e3sm-workshop/uxarray_practicum_notebook.ipynb

demos/2024-e3sm-workshop/xarray_practicum_notebook.ipynb

 

Practicum Intro: Diagnostic tools(E3SM Diags, Mpas-analysis, ChemDyg)

Instructor & TAs

Jill Zhang,

 

 

Alice Barthel,

 

Hsiang-he Lee

 

Practicum:

Modifying the source code (revisit Git)

Instructor & TAs

Chris Terai

Wuyin Lin

Mark Petersen

Darin Comeau

Daniel Ricciuto

 

 

 

 

 

 

Recap

Tutorial Survey Link

 

15:20-16:20

Practicum (analyzing existing E3SM output)

Practicum (diagnostic tools – break out with domain specific group)

E3SM Diags Practicum

MPAS-Analysis Practicum

ChemDyg Practicum
(/global/cfs/cdirs/e3sm/www/Tutorials/2024/scripts/chemdyg_run_script.cfg)

Departure

16:20-16:30

Self select groups of 4 (or so) for submitting large jobs.

Self select groups for submitting large jobs

 

 

16:30-16:40

Daily debrief + Departure

 

Daily debrief + Departure

 

Daily debrief + Departure

 

 

16:40-17:00

 

Guided Tour of NERSC (Group 1)

Guided Tour of NERSC

(Group 2)

 

Evening events

Conference dinner (6pm at Triple Rock)

 

 

 

reserve extra rooms:

14:30 - 17:00

13:30 - 17:00

13:30 - 17:00

13:00 - 17:00

Friday practicum sessions

 

 

Group

Speaker

Topic & Availability for Practicum Session

 

 

Group

Speaker

Topic & Availability for Practicum Session

Practicum breakout: atmosphere

Atmos

Walter Hannah

initial condition creation for hindcast simulations using HICCUP (practicum)

Practicum breakout: land

Land

Dan Ricciuto

offline testbed  for ELM (practicum)

Practicum breakout: ocean/ice

Mpas

Mark Petersen

working with mpas-ocean, mpas-seaice and mpas-analysis (practicum)